Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

July 18, 2021Craven County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 18, 2021, 4:04 PM EDT for Craven County, Jones County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 4:04 PM EDT (20:04 UTC)
Expired
Jul 18, 2021, 4:45 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC

Counties Craven County, NC, Jones County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS82 KMHX 182004
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
404 PM EDT Sun Jul 18 2021

NCZ080-092-094-193-194-198-182045-
Jones-Beaufort-Inland Onslow-Northern Craven-Pamlico-Southern Craven-
404 PM EDT Sun Jul 18 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
CENTRAL CRAVEN...NORTHEASTERN ONSLOW...SOUTH CENTRAL BEAUFORT AND
PAMLICO COUNTIES...

At 403 PM EDT, strong thunderstorms were clustered near Maysville, or
12 miles northeast of Half Moon, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jacksonville, New Bern, Pumpkin Center, Half Moon, James City, Trent
Woods, River Bend, Maysville, Askins, Cayton, Kellum, Comfort,
Tuscarora, Belgrade, Rhems, Grantsboro, Petersburg, Riverdale,
Olympia and Croatan.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3475 7741 3495 7759 3536 7694 3507 7660
TIME...MOT...LOC 2003Z 238DEG 49KT 3496 7732 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:30 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 18, 1:30 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
130 PM EDT Sun Jul 18 2021

.SYNOPSIS...
High pressure will move further offshore today as a cold front
slowly approaches from the northwest. The front will stall near
or just to the west early next week leading to a wetter, more
unsettled pattern for the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Sun...No changes to the forecast.

Prev disc...Upper high that has been in control over the
southeastern coast for several days now is beginning to break
down early this morning as upper trough begins to migrate
southward. At the surface, low pressure was centered over the
mid-Atlantic with an attendant cold front draped from central PA
to the TN River Valley, and a pre- frontal trough draped across
the central Carolinas and Virginia. This latter feature has
provided lift for ongoing nocturnal convection now lifting off
the coast of Virginia this hour.

The approach of the trough will allow for significantly more
coverage of showers and thunderstorms this afternoon and
evening. CAMs point to two foci for convective initiation,
namely 1) the diurnally driven seabreeze, with activity
developing roughly along the Highway 17 corridor, and 2) the
aforementioned surface trough, driving convective development
roughly along I-95 and heading east towards the inner coastal
plain. The airmass today will be very unstable with forecast
MLCAPEs of 2500-3000 J/kg, but with effective shear of 15 kt or
less the severe threat appears very meager. The main threat with
storms today will be torrential rainfall and localized flooding
with PWATs surging above 2". Biggest threat for excessive
rainfall appears to be along and south of US-70 with HREF and
CAMs showing a signal for some training along the seabreeze
circulation.

Highs today very similar to yesterday, reaching into the low
90s inland and upper 80s along the coast. With Tds in the low to
mid 70s, head indices will reach between 100-105 degrees for a
brief period this afternoon.

&&

.SHORT TERM /MONDAY THROUGH 6 AM MONDAY/...
As of 310 AM Sun...Some of the convective developing along the
I-95 corridor this afternoon will migrate into the inner coastal
plain tonight before ebbing with loss of heating and
progressing across the rest of eastern NC as decaying stratiform
rain shields. An additional wave of scattered shower activity
is expected overnight with another wave of PVA over the stalled
pre-frontal trough, although amounts should be comparatively
light. Slightly lowered 1000-850mb thicknesses and rain-cooled
airmass point to slightly cooler lows in the low 70s with plenty
of cloud cover.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 300 AM Sunday...Wet and much cooler weather will start
the week, then becoming hot and humid late week into next
weekend with a return to typical pattern of mainly
afternoon/evening showers and thunderstorms.

Monday/Tuesday...Continues to look very wet with scattered to
numerous showers and thunderstorms expected through the period.
This is reflected in the the likely to categorical PoP forecast.
A deep, positively tilted upper trough will set up over the
eastern US early this week while at the surface, a weakening
cold front will move slowly into eastern NC resulting in periods
of showers and thunderstorms, some with with torrential
downpours as PW values increase to AOA 2". Current forecast is
calling for 1-3" of rain through Tue night. Given that this
month has started out dry, not anticipating needing to issue a
Flash Flood Watch at this time. Temps will be running below
normal due to clouds/widespread precipitation with highs in the
low to mid 80s both days.

Wednesday through Saturday...The cold front is forecast to wash
out Wed and Thu resulting in decreasing coverage of showers and
thunderstorms beginning Wed when PoPs will be back down in the
chance range. Beginning Thu and persisting into next weekend,
eastern NC should return to a more typical summer weather
pattern of hot and humid conditions with mainly afternoon/early
evening showers and thunderstorms. Highs inland are forecast to
reach the upper 80s to lower 90s each day.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /Through 18Z Monday/...
As of 120 PM Sun...VFR conditions expected over the next couple
of hours before storms begin to fill across the region this
aftn. First round of tsra expected to form along the seabreeze
within the next few hours. Greatest impacts will be at EWN/OAJ
terminals through the early evening with moments of sub-VFR
conditions expected within storms. Second round of tsra will
form along a frontal boundary around the I-95 corridor before
moving eastward late aftn. Greatest impacts will be at PGV/ISO
for this line late aftn/evening hours. By mid to late evening,
two areas of storms will begin to blend and become less
organized. Sct showers with a few tstorms can be expected
overnight through Monday morning. By mid-morning, more
organized area of showers and a few tstorms expected to spread
across the region through the early aftn. Ceilings expected to
drop to MVFR late morning/early aftn along with lower vis in
heavier downpours.

LONG TERM /Monday through Thursday/...
As of 300 AM Sunday...Periods of sub VFR conditions are
expected through Tuesday as widespread precipitation occurs as a
cold front moves into the area. VFR conditions will become
prevalent outside isolated to scattered mainly afternoon showers
and thunderstorms Wed and Thu.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 315 AM Sun...Latest mesonet and buoy observations show SW
winds continuing to persist over the waters early this morning
at 10-20 kt with the occasional gust to 25 kt, keeping seas at
around 3-4 feet offshore. Expecting no change in this pattern in
the short term with SW winds of 10-15 kt this afternoon,
increasing to 15-20 kt late this afternoon and evening with a
few higher gusts. Seas will remain at around 3-4 feet through
the period.

Winds begin to subside slightly late Sunday night into Monday
with the approach of a weak frontal boundary, which is expected
to stall near the area to kick off the long term period.

LONG TERM /Monday through Thursday/...
As of 300 AM Sunday...Southwest winds 10-20 kt will prevail
across the waters for most of the period. A weakening cold front
will dissipate over the waters early this week with winds
briefly becoming N/NE Mon over the northern and central waters.
Seas will mostly be 3-4 ft with some 5 ft seas possible over the
outer waters during periods of stronger flow which should be
mainly in the late afternoon and evening.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS/ML
SHORT TERM...MS
LONG TERM...JME
AVIATION...JME/ML
MARINE...JME/MS
Hazardous weather outlook, Jul 18, 4:45 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
445 AM EDT Sun Jul 18 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-199-190845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Coastal Onslow-
445 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Heat Index values of 100 to 105 are expected today. Exercise caution
when spending long periods of time outdoors.

Numerous showers and thunderstorms which may produce locally heavy
rainfall are possible today. Gusty winds and localized flooding with
heavy downpours in poor draining areas are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms which may produce locally heavy
rainfall are possible Monday and Tuesday. Gusty winds and localized
flooding under heavy downpours in poor draining areas are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-204-205-190845-
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
445 AM EDT Sun Jul 18 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING FROM CAPE HATTERAS TO BOGUE INLET...

Heat Index values of 100 to 105 are expected inland from the beaches today.
Exercise caution when spending long periods of time outdoors.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms which may produce locally heavy
rainfall are possible Monday and Tuesday. Gusty winds and localized
flooding under heavy downpours in poor draining areas are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-190845-
Northern Outer Banks-
445 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms which may produce locally heavy
rainfall are possible Monday and Tuesday. Gusty winds and localized
flooding under heavy downpours in poor draining areas are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 3:25 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
325 PM EDT Sun Jul 18 2021

NCZ090-198-199-182000-
Coastal Onslow-Inland Onslow-Duplin-
325 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONSLOW AND
SOUTHEASTERN DUPLIN COUNTIES...

At 325 PM EDT, a strong thunderstorm was located near Catherine Lake,
or 8 miles west of New River Station, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jacksonville, Verona, Catherine Lake and Haws Run.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3469 7767 3472 7768 3477 7770 3480 7748
      3461 7741 3457 7762
TIME...MOT...LOC 1925Z 265DEG 15KT 3472 7759

41
Special weather statement, Jul 18, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
404 PM EDT Sun Jul 18 2021

NCZ080-092-094-193-194-198-182045-
Jones-Beaufort-Inland Onslow-Northern Craven-Pamlico-Southern Craven-
404 PM EDT Sun Jul 18 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
CENTRAL CRAVEN...NORTHEASTERN ONSLOW...SOUTH CENTRAL BEAUFORT AND
PAMLICO COUNTIES...

At 403 PM EDT, strong thunderstorms were clustered near Maysville, or
12 miles northeast of Half Moon, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jacksonville, New Bern, Pumpkin Center, Half Moon, James City, Trent
Woods, River Bend, Maysville, Askins, Cayton, Kellum, Comfort,
Tuscarora, Belgrade, Rhems, Grantsboro, Petersburg, Riverdale,
Olympia and Croatan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3475 7741 3495 7759 3536 7694 3507 7660
TIME...MOT...LOC 2003Z 238DEG 49KT 3496 7732

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:23 PM EDTSpecial Weather StatementMHXPitt37 min
Jul 18, 3:25 PM EDTSpecial Weather StatementMHXOnslow35 min
Jul 18, 4:45 PM EDTSpecial Weather StatementMHXCraven45 min
Jul 18, 4:46 PM EDTSpecial Marine WarningMHX44 min
Jul 18, 4:48 PM EDTSpecial Weather StatementMHXHyde42 min
Jul 18, 5:10 PM EDTSpecial Weather StatementMHXDare50 min
Jul 18, 5:28 PM EDTSpecial Marine WarningMHX47 min
Jul 18, 5:28 PM EDTSpecial Weather StatementMHXHyde32 min
Jul 18, 5:32 PM EDTAreal Flood AdvisoryMHXDare118 min
Jul 18, 5:57 PM EDTSpecial Weather StatementMHXDare48 min
Jul 18, 5:59 PM EDTSpecial Weather StatementMHXDare46 min
Jul 18, 6:34 PM EDTSpecial Marine WarningMHX56 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.